Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 230, NWS Mobile, AL

July 8, 2009Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 8, 2009, 5:12 PM CDT for Santa Rosa County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2009, 5:12 PM CDT (22:12 UTC)
Expired
Jul 8, 2009, 5:45 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 111 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 082212
SVRMOB
FLC113-082245-
/O.NEW.KMOB.SV.W.0230.090708T2212Z-090708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
512 PM CDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JAY...OR 15 MILES SOUTH OF BREWTON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERRYDALE BY 535 PM CDT...
  7 MILES NORTH OF ALLENTOWN BY 540 PM CDT...
  7 MILES WEST OF MUNSON BY 545 PM CDT...

LAT...LON 3084 8724 3100 8717 3100 8714 3093 8678
      3085 8678 3069 8685
TIME...MOT...LOC 2213Z 289DEG 12KT 3089 8710

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:43 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 8, 3:43 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT WED JUL 8 2009

.SHORT TERM...(TONIGHT THROUGH TOMORROW NIGHT) WEATHER ACROSS THE REGION
WILL GRADUALLY SETTLE DOWN AS THE WEAKENING FRONTAL BOUNDARY
CONTINUES TO WEAKEN AND SLIDE EAST. MOST OF THE FORECAST AREA SHOULD
REMAIN FREE OF SHOWERS THURSDAY AS SUPPORTING UPPER LEVEL 500 MB
TROUGH SLIDES EAST...SO HAVE ONLY KEPT POPS ISOLATED TO SCATTERED
NEAR THE COAST AND OVER SOUTHEASTERN ZONES. WITH DRIER AIR FILTERING
INTO THE AREA OVERNIGHT LOWS WILL FALL INTO THE LOW TO MID 70S NEAR
THE COAST AND MID 60S FURTHER INLAND. HIGH TEMPERATURES WILL REBOUND
INTO THE LOW TO MID 90S MOST AREAS TOMORROW WITH UPPER 80S ALONG THE
COAST. /08 JW

.LONG TERM...(FRIDAY THROUGH WEDNESDAY) HIGH PRESSURE RIDGING OVER
THE SOUTHERN PLAINS WILL PUSH IN FROM THE WEST HELPING CAP SHOWER
ACTIVITY. ONE FLY IN THE OINTMENT IS THE GFS AND ECMWF PROJECTING A
WEAK CUT OFF LOW (FROM THE TROUGH CURRENTLY OVER THE AREA) LINGERING
OVER THE GULF THROUGH SATURDAY...HAVE KEPT SLIGHT CHANCE OF POPS
ALONG AND NEAR THE COAST THOUGH SUSPECT MOST SHOWER ACTIVITY WILL
REMAIN OVER THE COASTAL WATERS AND EAST OF OUR AREA. DIURNALLY DRIVEN
CONVECTION ALONG THE SEA BREEZE FRONT SHOULD REMAIN ISOLATED. THROUGH
THE WEEKEND NORTHWESTERLY WINDS SHOULD PREVAIL DURING THE EVENING
HOURS SHIFTING TO THE SOUTHWEST AND GUSTY NEAR THE COAST DURING THE
AFTERNOON AS THE SEA BREEZE DEVELOPS AND PUSHES INLAND. HAVE TRENDED
POPS TOWARD THE CHANCE CATEGORY EARLY NEXT WEEK AS ANOTHER WEAKENING
FRONTAL BOUNDARY APPROACHES THE AREA. TEMPERATURES THROUGH THE PERIOD
WILL TREND A LITTLE WARMER THAN CLIMATOLOGICAL NORMS. /08 JW

&&

.AVIATION (18Z TAF CYCLE)...VFR CONDITIONS WILL PREVAIL THROUGH MUCH
OF THE PERIOD WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE SEABREEZE IN THE AFTERNOON. PERIODS OF IFR WILL BE
POSSIBLE IN AND NEAR THUNDERSTORMS. /13

&&

.MARINE...A SURFACE TROUGH WILL GRADUALLY DISSIPATE OVER THE AREA
THROUGH THE END OF THE WEEK. MEANWHILE A RIDGE OF HIGH PRESSURE WILL
BUILD WESTWARD ACROSS THE NORTH CENTRAL GULF OVER THE WEEKEND. THIS
WILL MAINTAIN A GENERALLY LIGHT TO OCCASIONALLY MODERATE WEST TO
SOUTHWEST WIND FLOW INTO THE WEEKEND. SEAS WILL REMAIN GENERALLY 2
TO 4 FEET THROUGH THE FORECAST PERIOD WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MARINE AREA EACH DAY. /13

&&

.FIRE WEATHER...DRIER AIR WILL BEGIN TO FILTER IN ACROSS THE REGION AS THE
WEAKENING FRONTAL BOUNDARY SLIDES EAST.  RELATIVE HUMIDITIES WILL DROP DOWN
INTO THE LOW TO MID 40S DURING THE LATE AFTERNOON FOR THE NEXT SEVERAL DAYS
BUT REMAIN ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  92  70  91 /  20  10  05  10
PENSACOLA   74  90  74  91 /  30  20  10  20
DESTIN      78  87  79  86 /  30  30  10  20
EVERGREEN   67  92  67  92 /  20  20  10  20
WAYNESBORO  66  94  66  93 /  20  05  05  05
CAMDEN      68  93  67  93 /  20  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 8, 6:25 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT WED JUL 8 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-091200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
625 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE GULF
COASTAL WATERS EARLY THIS MORNING WILL DEVELOP INLAND LATER THIS
MORNING AND THIS AFTERNOON AS A MODERATELY STRONG UPPER LEVEL
DISTURBANCE APPROACHES THE AREA FROM THE NORTHWEST. A VERY MOIST
LOWER LEVEL OF THE ATMOSPHERE...COMBINED WITH AN DRIER MID LEVEL
AIRMASS AND INCREASING DYNAMICS ALOFT WILL RESULT IN THE POSSIBILITY
OF SOME STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE
STORMS. THE STORM PREDICTION CENTER HAS MUCH OF SOUTHWEST ALABAMA
AND ALL OF THE WESTERN FLORIDA PANHANDLE OUTLOOKED WITH A SLIGHT
RISK OF SEVERE WEATHER TODAY. DONT EXPECT A WIDESPREAD SEVERE
EVENT...BUT THE POTENTIAL FOR A FEW SEVERE STORMS WILL BE THERE
TODAY AND THIS EVENING. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY THE MIDDLE TO LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MOST
OF THE PERIOD. RAIN CHANCES WILL BE HIGHEST CLOSER TO THE GULF
COAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 1:36 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
136 PM CDT WED JUL 8 2009

FLZ004-005-081915-
INLAND OKALOOSA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
136 PM CDT WED JUL 8 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OKALOOSA AND SANTA ROSA
COUNTIES...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF BLACKMAN TO 5 MILES
WEST OF BAKER...MOVING EAST AT 15 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
GALLIVER...ESCAMBIA FARMS...GOOD HOPE...BLACKMAN...HOLT...PEADEN AND
MILLIGAN THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 8, 4:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT WED JUL 8 2009

ALZ054-055-082200-
MONROE-WILCOX-
410 PM CDT WED JUL 8 2009

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND WILCOX COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF PACKARDS BEND...MOVING EAST
AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TINELA...HYBART...BELLVIEW...FRANKLIN...KEITH AND VREDENBURGH THROUGH
500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.